• SDN Site Updates

    Hey everyone! The site will be down for approximately 2 hours on Thursday, August 5th for site updates.

gotdrugs

Full Member
10+ Year Member
7+ Year Member
Dec 26, 2007
270
0
Status (Visible)
  1. Pharmacist
Very short case:

Okay, you have a patient, in the ICU, will be immobile for days, one signficant thing in PMH is ESLD. Baseline INR is 2.3.

Does this patient "need" VTE prophylaxis?

You have basically 3 general choices when asked what to do.

One has risks if you choose it , One would be generally considered safe, one is debatable on the risk/benefit ratio.

Which do you choose?
 

rxlea

Almost a unicorn
Moderator Emeritus
7+ Year Member
Aug 9, 2009
13,249
199
Status (Visible)
  1. Pharmacist
Why is the patient in the hospital?

His liver isn't producing normal amounts of clotting factors. I'll look some stuff up but I want a bit more info.

Comorbidities? Renal function?
 
Last edited:
About the Ads

janeno

Senior Member
10+ Year Member
Dec 30, 2005
517
15
36
Status (Visible)
  1. Resident [Any Field]
The increased INR in patients with ESLD does not automatically confer anticoagulation. Longer stay of hospital can contribute to development VTE. Based on the limited information, I would recommend adding VTE prophylaxis with enoxaparin or heparin assuming that patient is not having any variceal bleeding. It would be nice to see patient's albumin since malnutrition could possibly contribute to clotting in ESLD patients.

As mentioned above, more information would be useful. This answer is based on the limited info available.
 

gotdrugs

Full Member
10+ Year Member
7+ Year Member
Dec 26, 2007
270
0
Status (Visible)
  1. Pharmacist
Good question all, don't over think though, just generalized answers.

But - platelets are 150K, Albumin 2.9, no bleeding, CrCl 50. In the hospital for HCAP.
 

bacillus1

Full Member
10+ Year Member
May 27, 2008
2,849
499
Status (Visible)
  1. Pharmacist
The guy might have that high of INR because of his liver, where clotting factors are made. Anticoagulants work in the liver, and if the liver's shot, don't think that they'll be too helpful. I like the idea of compression stockings.
 

VCU07

Member
10+ Year Member
15+ Year Member
Feb 21, 2004
732
51
40
Status (Visible)
Good question all, don't over think though, just generalized answers.

But - platelets are 150K, Albumin 2.9, no bleeding, CrCl 50. In the hospital for HCAP.

no prophylaxis except stockings
 

PharmDstudent

Full Member
10+ Year Member
7+ Year Member
Jan 8, 2007
4,342
73
Status (Visible)
  1. Pre-Health (Field Undecided)
Good question all, don't over think though, just generalized answers.

But - platelets are 150K, Albumin 2.9, no bleeding, CrCl 50. In the hospital for HCAP.
INR is variable in liver disease. So no warfarin.

If the platelets are that high, then thrombin is available so prophylaxis is needed. I would also go with enoxaparin or heparin.

The guy might have that high of INR because of his liver, where clotting factors are made. Anticoagulants work in the liver, and if the liver's shot, don't think that they'll be too helpful. I like the idea of compression stockings.
This case study from 2000 suggests that compression stockings are not adequate enough.
 

Its Z

Retired
10+ Year Member
May 15, 2010
4,849
165
Status (Visible)
  1. Pharmacist
The increased INR in patients with ESLD does not automatically confer anticoagulation. Longer stay of hospital can contribute to development VTE. Based on the limited information, I would recommend adding VTE prophylaxis with enoxaparin or heparin assuming that patient is not having any variceal bleeding. It would be nice to see patient's albumin since malnutrition could possibly contribute to clotting in ESLD patients.

As mentioned above, more information would be useful. This answer is based on the limited info available.

+1. Lmwh or heparin unless there are other risks for bleed.
 

lactonerx

Full Member
Aug 30, 2011
118
2
Status (Visible)
  1. Pharmacy Student
Per AT9:

Risk factors for DVT in this pt: +3 points for reduced mobility, +1 point for elderly age(?), +1 point for respiratory failure

However, strongest risk factors for bleeding include hepatic failure.

LMWH/LDUH in critically ill pts is only a level 2C recommendation.
In this patient it is reasonable to do only mechanical thromboprophylaxis with graduated compression stockings.
 
About the Ads
This thread is more than 9 years old.

Your message may be considered spam for the following reasons:

  1. Your new thread title is very short, and likely is unhelpful.
  2. Your reply is very short and likely does not add anything to the thread.
  3. Your reply is very long and likely does not add anything to the thread.
  4. It is very likely that it does not need any further discussion and thus bumping it serves no purpose.
  5. Your message is mostly quotes or spoilers.
  6. Your reply has occurred very quickly after a previous reply and likely does not add anything to the thread.
  7. This thread is locked.